Michigan, 2003

Heavy Snow in Michigan, December 10 to 12, 2003

December 10 to 12, 2003 · NWS MQT · 11 events in 11 counties and zones

A low pressure system that developed in the plains, moved northeast through the central Great Lakes. Rain and snow developed over Upper Michigan on the 9th, and then changed to a heavy wet snow on 10th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system that developed in the plains, moved northeast through the central Great Lakes. Rain and snow developed over Upper Michigan on the 9th, and then changed to a heavy wet snow on 10th. By the time the storm moved away on the 12th, the combination of system and lake effect snows deposited as much as 23 inches at Phoenix and 22 inches at Mohawk in Keweenaw County and 22 inches at the Marquette National Weather Service office. Nineteen inches fell at Watton in Baraga County, 17 inches at Ironwood, 15 inches at Bruce Crossing in Ontonagon County, 12 Inches at Wetmore in Alger County, and 11 inches at McMillan in Luce County and at Germfask in Schoolcraft County..

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 10, 10:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 10, 10:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1055 AM EST WED DEC 10 2003

.DISCUSSION...
WATER VAPOR IMAGERY AND RUC/ETA SHOWING A CLOSED LOW OVER MIDDLE
MISSISSIPPI VALLEY. A RIDGE IS OVER THE NORTHERN HIGH PLAINS.
SURFACE ANALYSIS SHOWING A LOW OVER CENTRAL ILLINOIS WITH WARM FRONT
STRETCHING NORTHEAST THROUGH MICHIGAN. A COLD FRONT EXTENDS
SOUTHEAST THROUGH GEORGIA.

Q-VECTOR CONVERGENCE ASSOCIATED WITH THE SHORTWAVE WILL MOVE OVER
THE FORECAST AREA TODAY AS THE SHORTWAVE MOVES INTO THE UPPER
MISSISSIPPI VALLEY. THE SURFACE LOW WILL WORK NORTH INTO SOUTHWEST
MICHIGAN THIS AFTERNOON WHILE THE WARM FRONT EDGES INTO NORTHERN
LOWER AND NORTHERN LAKE HURON. LOW LEVEL MOISTURE WILL BE NEAR
SATURATION ACROSS THE FORECAST AREA. LOW LEVEL CONVERGENCE WILL
CONTINUE TO BE STRONG OVER LAKE SUPERIOR AND ALONG THE LAKE MICHIGAN
SHORE. LAKE-850MB DELTA-TS WILL INCREASE 16C ALONG THE NORTHWEST
SHORE OF LAKE SUPERIOR THIS AFTERNOON. WINDS WILL BE OUT OF THE
NORTH WHICH WILL HELP GENERATE LAKE EFFECT SNOWS OVER THE NORTHERN
U.P. THIS AFTERNOON AND TONIGHT. THE TRAJECTORY FORECAST AND
GUIDANCE SUGGEST STEADY  OR SLOWLY FALLING TEMPERATURES THIS
AFTERNOON. PLAN TO MAKE ONLY MINOR CHANGES TO THE FORECAST.

THE FORECAST FOR TONIGHT LOOKS LIKE IT PRETTY MUCH ON TARGET AS WELL
WITH THE LAKE EFFECT SNOW SETTING UP. WILL LEAVE THIS ALONE FOR
NOW.

.MQT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY THIS AFTERNOON MIZ002-009-084.
SNOW ADVISORY THIS AFTERNOON MIZ001-003.
WINTER STORM WARNING THIS AFTERNOON MIZ010>012
WINTER STORM WARNING THROUGH MIDNIGHT TONIGHT MIZ004-005-013-014.
WINTER STORM WARNING THROUGH 6 AM EST THURSDAY MIZ006-007-085.
GALE WARNING EAST HALF LAKE SUPERIOR

&&

DLG
Hazardous weather outlook, Dec 10, 7:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
700 AM EST WED DEC 10 2003

MIZ001>007-009>014-084-085-111300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
700 AM EST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED TODAY AND THIS EVENING. THE GREATEST AMOUNTS
WILL OCCUR EAST OF A LINE FROM LANSE TO IRON RIVER. GUSTY NORTH TO
NORTHEAST WINDS WILL ALSO CAUSE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITY. SEE CURRENT WINTER WEATHER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL ACCUMULATIONS OF LAKE EFFECT SNOW ARE POSSIBLE THURSDAY
AND FRIDAY FOR LAKE SUPERIOR SNOWBELTS FAVORED BY NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOWFALL
REPORTS ARE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Baraga

When
December 10, 12:00 PM EST to December 11, 12:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
December 10, 7:00 PM EST to December 12, 4:29 AM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Delta

When
December 11, 12:00 AM EST to December 12, 12:00 AM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy Snow, Southern Schoolcraft

When
December 11, 12:00 AM EST to December 12, 10:49 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Northern Schoolcraft

When
December 11, 12:00 AM EST to 11:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy Snow, Alger

When
December 11, 5:00 AM EST to December 12, 10:49 PM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy Snow, Luce

When
December 11, 7:00 AM EST to December 12, 10:49 PM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Heavy Snow, Gogebic

When
December 11, 7:00 AM EST
Where
Gogebic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heavy Snow, Ontonagon

When
December 11, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy Snow, Northern Houghton

When
December 11, 11:00 AM EST to December 12, 3:43 PM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy Snow, Keweenaw

When
December 11, 11:00 AM EST to December 12, 3:43 PM EST
Where
Keweenaw forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327649, 5327650, 5327651, 5327652, 5327659, 5327653, 5327654, 5327655, 5327656, 5327657, 5327658.